North Carolina, 2011Damaging Winds in North Carolina, August 8, 2011
August 8, 2011 · NWS RAH · 2 events in 2 counties and zones
Isolated severe storms developed across the southwest Piedmont along the leading edge of a large MCS moving over eastern portions of the Tennessee Valley.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Isolated severe storms developed across the southwest Piedmont along the leading edge of a large MCS moving over eastern portions of the Tennessee Valley.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before the first event at Aug 8, 5:27 PM EST, 42 minutes earlier.
Area forecast discussion, Aug 8, 5:27 PM EST, 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
627 PM EDT MON AUG 8 2011
.SYNOPSIS...
A HOT AND HUMID AIR MASS WILL PERSIST OVER CENTRAL NORTH CAROLINA
THROUGH TUESDAY. A SERIES OF UPPER LEVEL DISTURBANCES WILL INCREASE
THE THREAT FOR SHOWERS AND STORMS LATE TUESDAY INTO TUESDAY NIGHT. A
PASSAGE OF A WEAK SURFACE BOUNDARY WEDNESDAY WILL USHER IN A
SLIGHTLY COOLER AIR MASS...RESULTING IN NEAR NORMAL TEMPERATURES
THURSDAY AND FRIDAY.
&&
.NEAR TERM /THROUGH TONIGHT/...
AS OF 627 PM MONDAY...
HEAT ADVISORY CANCELED. HEAT INDICES STAYED BELOW 105 AS DEW POINTS
MIXED OUT INTO THE 60S. CURRENT HEAT INDICES WERE 95 OR BELOW.
CONVECTION CHANCES... THEY ARE HIGHEST OVER THE SW PIEDMONT OUT
AHEAD OF CURRENT OUTFLOW RAPIDLY MOVING SE DOWN THE YADKIN RIVER
INTO STANLY/MONTGOMERY COUNTIES. ADDITIONAL CONVECTION OVER THE
NORTHERN MOUNTAINS AROUND BOONE SHOULD PROPAGATE MORE SOUTH THAN
EAST INFLUENCED BY THE PREVIOUS CONVECTION. THUS... HIGHEST CHANCE
WILL BE ACROSS THE FAR WESTERN PIEDMONT. CONVECTION (OTHER THAN AN
ISOLATED SHOWER OR STORM - LESS THAN 10 PERCENT CHANCE OF MEASURABLE
RAIN FOR ANY ONE SPOT) IS NOT EXPECTED IN THE CENTRAL OR EAST.
SKIES MOSTLY TO PARTLY CLOUDY THIS EVENING... BECOMING MOSTLY CLEAR.
LOWS 70-75. -BADGETT
&&
.SHORT TERM /TUESDAY THROUGH THURSDAY NIGHT/...
AS OF 240 PM MONDAY...
WILL NOT ISSUE A HEAT ADVISORY AT THIS TIME FOR TUESDAY. INCREASING
MOISTURE AND SOME CLOUDS WILL INTERFERE WITH INSOLATION. LOW LEVEL
THICKNESSES ARE FORECAST EIGHT METERS OR SO LOWER TUESDAY AFTERNOON.
WITH CONTINUED WEST FLOW AND A NEARLY STATIC AIR MASS... DEWPOINTS
SHOULD FALL TO SIMILAR LEVELS TUESDAY AFTERNOON AS TODAY. NO CENTRAL
NORTH CAROLINA SITE WAS ABOVE 104 HEAT INDEX AT 2 PM TODAY.
AFTERNOON TEMPERATURES SIMILAR TO A TOUCH COOLER AT MID 90S
NORTHWEST AND UPPER 90S TO NEAR 100 ELSEWHERE.
SHORT WAVE IN THE UPPER MIDWEST SHOULD NOT IMPACT CENTRAL NORTH
CAROLINA UNTIL LATE TUESDAY AFTERNOON. AS USUAL MODEL DIFFERENCES
IN THE LOW LEVEL FLOW DETERMINE MODEL PRECIPITATION PLACEMENT
TUESDAY. WITH BEST LOW LEVEL DIRECTIONAL CONVERGENCE LIKELY OVER
OUR NORTH PARTS... WILL SLIGHTLY FAVOR NORTH PARTS... BUT STILL NO
MORE THAN A ONE IN FOUR RAIN CHANCE. THE SURFACE TROUGH EXITS TO
OUR EAST SHORTLY AFTER MIDNIGHT AND EXPECT THE EARLY MORNING HOURS
OF WEDNESDAY TO BE DRY. OVERNIGHT LOWS COOLER THAN MONDAY NIGHT
WITH FALLING LOW LEVEL THICKNESSES AND NORTH FLOW... AT UPPER 60S
TO NEAR 73.
A SURFACE TROUGH IS EXPECTED TO PUSH THROUGH THE AREA EARLY
WEDNESDAY MORNING AS A SHORTWAVE TROUGH PUSHES EAST THROUGH THE
LOWER GREAT LAKES TOWARD NEW ENGLAND...WITH DRIER AND MORE
SEASONABLE AIR TO FOLLOW THROUGH THE END OF THE WEEK. THE ECMWF
AND GFS LAG THE SOUTHERN END OF THE TROUGH ACROSS THE SOUTHEAST
CWA WEDNESDAY AFTERNOON..ALLOWING FOR SOME LOW LEVEL CONVERGENCE
AND WEAK AFTERNOON DESTABILIZATION. MID LEVEL MOISTURE DRIES OUT
RAPIDLY BY WEDNESDAY AFTERNOON HOWEVER...SO ANY REDEVELOPMENT
ALONG THE TROUGH SHOULD BE VERY ISOLATED. THE EXPECTED DOWN TICK
IN TEMPERATURES BEHIND THIS SYSTEM WILL HOLD OFF UNTIL
THURSDAY...AS GUIDANCE IS CONSISTENT WITH LOW LEVEL THICKNESSES
NEAR 1435M OVER THE CWA. FORECAST HIGHS ARE 91 TO 95.
THE SURGE OF MORE STABLE...AND EVENTUALLY COOLER...AIR WILL ARRIVE
WEDNESDAY NIGHT AD THICKNESSES ARE FORECAST TO DROP ANYWHERE FROM
20 TO 40M TO BELOW 1420M (NEAR NORMAL) BY THURSDAY MORNING. THIS
WILL PUSH THE TROUGH OFFSHORE...AS HIGH PRESSURE BUILDS ACROSS THE
OHIO VALLEY REGION. LOWS 74 TO 69. NO PRECIPITATION EXPECTED
THURSDAY WITH HIGH PRESSURE IN PLACE AND PWS BELOW ONE INCH.
HIGHS 88 TO 92.
&&
.LONG TERM /FRIDAY THROUGH MONDAY/...
AS OF 240 PM MONDAY...
THE ADVERTISED PATTERN CHANGE THAT HAS BEEN WELL AGREED UPON BY
MEDIUM RANGE MODELS WILL HOLD THROUGH THE WEEKEND AND INTO EARLY
NEXT WEEK...AS A SERIES OF SHORTWAVES FEED AN UPPER LEVEL DEVELOPING
NEAR THE HUDSON BAY WITH RIDGING IN THE WESTERN US. THIS WILL
PROVIDE A GENERAL NORTHWESTERLY FLOW ACROSS THE REGION...WITH A
SERIES OF DISTURBANCES TRACKING SOUTHEAST ACROSS THE MIDWEST. A
SMALL AMOUNT OF MOISTURE RETURN IS POSSIBLE FRIDAY...BUT HAVE LEFT
THE FORECAST DRY UNTIL A MORE SIGNIFICANT WAVE DIGS INTO THE MID
ATLANTIC REGION SATURDAY AND SUNDAY. MODELS DO DIVERGE WITH THE
DETAILS OF THIS WEEKEND SYSTEM...WITH THE ECMWF BEING THE PREFERRED
DEEPER AND SLOWER SOLUTION. THIS SOLUTION WILL LEAD TO A DECENT
CHANCE OF SHOWERS AND STORMS SATURDAY INTO SUNDAY AND TEMPERATURES
REMAINING AT OR EVEN SLIGHTLY BELOW NORMAL.
&&
.AVIATION /19Z MONDAY THROUGH SATURDAY/...
AS OF 205 PM...
GENERALLY VFR THROUGH THE TAF PERIOD. HOWEVER AN ISOLATED SHOWER
OR THUNDERSTORM POSSIBLE EARLY EVENING TO MIDNIGHT.
WHILE VFR CONDITIONS EXPECTED FOR THE MAJORITY OF THE TUESDAY
AFTERNOON THROUGH FRIDAY...THERE WILL BE A THREAT FOR MVFR
CEILING AND VISIBILITY IN THE VICINITY OF CONVECTION LATE TUESDAY
INTO THE LATE EVENING. DRY UNTIL RAIN CHANCES SLOWLY INCREASE
FRIDAY AFTERNOON INTO SATURDAY EVENING... THOUGHT STILL ENDING UP
AT LESS THAN ONE IN THREE. MVFR FOG AROUND SUNRISE ONLY IN THE
MOST FAVORED LOCATIONS.
&&
.RAH WATCHES/WARNINGS/ADVISORIES...
HEAT ADVISORY UNTIL 9 PM EDT THIS EVENING FOR NCZ028-042-043-
077-078-083>086-088-089.
&&
SYNOPSIS...VINCENT
NEAR TERM...BADGETT
SHORT TERM...RLH/SMITH
LONG TERM...SMITH
Hazardous weather outlook, Aug 8, 5:24 PM EST, 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RALEIGH NC
624 PM EDT MON AUG 8 2011
NCZ007>011-021>028-038>043-073>078-083>086-088-089-092230-
PERSON-GRANVILLE-VANCE-WARREN-HALIFAX-FORSYTH-GUILFORD-ALAMANCE-
ORANGE-DURHAM-FRANKLIN-NASH-EDGECOMBE-DAVIDSON-RANDOLPH-CHATHAM-WAKE-
JOHNSTON-WILSON-STANLY-MONTGOMERY-MOORE-LEE-HARNETT-WAYNE-ANSON-
RICHMOND-SCOTLAND-HOKE-CUMBERLAND-SAMPSON-
624 PM EDT MON AUG 8 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.
.DAY ONE...THROUGH TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Aug 8, 3:25 PM EST, 2 hours 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
425 PM EDT MON AUG 8 2011
NCZ021-038-082130-
DAVIDSON-FORSYTH-
425 PM EDT MON AUG 8 2011
...STRONG THUNDERSTORMS WILL MOVE ACROSS SOUTHWEST FORSYTH AND
NORTHERN DAVIDSON COUNTIES THROUGH 530 PM EDT...
AT 424 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS 12 MILES
WEST OF DONNAHA...OR ABOUT 8 MILES WEST OF EAST BEND...MOVING
SOUTHEAST AT 30 MPH.
LOCATIONS IN THE PATH OF THESE STORMS INCLUDE HUNTSVILLE...
LEWISVILLE...CLEMMONS...ARCADIA...AND...MIDWAY...WELCOME.
HAZARDS INCLUDE...
GUSTY WINDS UP TO 40 MPH.
HEAVY RAINFALL AND MINOR FLOODING.
SEEK SHELTER IN A NEARBY BUILDING OR VEHICLE. WINDS OF THIS
MAGNITUDE ARE CAPABLE OF KNOCKING DOWN TREE LIMBS AND BLOWING AROUND
TRASH CANS...POTTED PLANTS...LAWN FURNITURE AND OTHER LIGHT OUTDOOR
OBJECTS.
&&
LAT...LON 3612 8050 3614 8044 3626 8045 3596 8004
3590 8005 3571 8037 3574 8046 3584 8049
3585 8039 3589 8042 3589 8037 3596 8038
3599 8043 3601 8042 3606 8047 3604 8050
3608 8052
TIME...MOT...LOC 2024Z 313DEG 26KT 3621 8063
VINCENTSpecial weather statement, Aug 8, 4:31 PM EST, 1 hour 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
531 PM EDT MON AUG 8 2011
NCZ038-039-082215-
DAVIDSON-RANDOLPH-
531 PM EDT MON AUG 8 2011
...A STRONG THUNDERSTORM WILL MOVE ACROSS DAVIDSON AND SOUTHWEST
RANDOLPH COUNTIES THROUGH 615 PM EDT...
AT 531 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
LEXINGTON...MOVING SOUTHEAST AT 25 MPH.
SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE...GORDONTOWN...
DENTON...AND MARTHA.
HAZARDS INCLUDE...
GUSTY WINDS UP TO 40 MPH.
HEAVY RAINFALL AND MINOR FLOODING.
SEEK SHELTER IN A NEARBY BUILDING OR VEHICLE. WINDS OF THIS
MAGNITUDE ARE CAPABLE OF KNOCKING DOWN TREE LIMBS AND BLOWING AROUND
TRASH CANS...POTTED PLANTS...LAWN FURNITURE AND OTHER LIGHT OUTDOOR
OBJECTS.
&&
LAT...LON 3585 8043 3585 8039 3588 8041 3602 8020
3565 7979 3550 8004 3550 8019 3555 8022
3558 8021 3565 8031 3570 8034 3571 8033
3572 8036 3583 8043
TIME...MOT...LOC 2131Z 320DEG 23KT 3582 8027
VINCENTSpecial weather statement, Aug 8, 5:57 PM EST, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
657 PM EDT MON AUG 8 2011
NCZ074-075-084-090000-
MONTGOMERY-MOORE-RICHMOND-
657 PM EDT MON AUG 8 2011
...STRONG THUNDERSTORMS WILL MOVE ACROSS RICHMOND...MOORE AND
MONTGOMERY COUNTIES THROUGH 800 PM EDT...
AT 657 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS OVER
TROY...MOVING SOUTHEAST AT 20 MPH.
LOCATIONS IN THE PATH OF THESE STORMS INCLUDE BISCOE...CANDOR...EAGLE
SPRINGS...NORMAN...DERBY...DERBY...AND...FOXFIRE.
HAZARDS INCLUDE...
GUSTY WINDS UP TO 45 MPH.
DEADLY CLOUD TO GROUND LIGHTNING.
HEAVY RAINFALL AND MINOR FLOODING.
SEEK SHELTER IN A NEARBY BUILDING OR VEHICLE. WINDS OF THIS
MAGNITUDE ARE CAPABLE OF KNOCKING DOWN TREE LIMBS AND BLOWING AROUND
TRASH CANS...POTTED PLANTS...LAWN FURNITURE AND OTHER LIGHT OUTDOOR
OBJECTS.
&&
LAT...LON 3531 8008 3533 8008 3534 8007 3551 7978
3551 7972 3523 7945 3498 7981 3509 7992
3511 7992 3512 7995 3529 8009
TIME...MOT...LOC 2257Z 316DEG 18KT 3536 7987
VINCENTLocal storm report, Aug 8, 6:02 PM EST, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
702 PM EDT MON AUG 08 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0635 PM TSTM WND GST ASHEBORO MUNICIPAL APT 35.65N 79.90W
08/08/2011 M52 MPH RANDOLPH NC AWOS
KHBI AWOS GUSTED TO 52 MPH AT 635 PM.
&&
EVENT NUMBER RAH1101158
VINCENTThunderstorm Wind, Montgomery
- When
- August 8, 6:09 PM EST to 6:10 PM EST
- Where
- Montgomery County, 0.9 mi E of Star to 1.32 mi ESE of Troy
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Public
- Coordinates
- 35.399, -79.784
Numerous trees were blown down throughout the county with Star and Troy suffering the most damage, including down trees on Biscoe and Pekin Roads.
Thunderstorm Wind, Anson
- When
- August 8, 7:55 PM EST to 7:57 PM EST
- Where
- Anson County, 2.07 mi S of Peachland to 2.07 mi S of Polkton
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 34.950, -80.270
Several trees were blown down, including down trees on Lower White Store Road, Mineral Springs Road, and Poplar Hill Church Road.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Lightning Strike in Arkansas, August 8, 20111 death · 1 event
- Hail and Damaging Winds in Nebraska, August 8, 2011$1.8 million · 2.5 in hail · 8 events
- Damaging Winds in Oklahoma, August 8, 20112 injured · $59,000 · 83 kt wind · 46 events
- Damaging Winds in Georgia, August 8, 2011$134,000 · 60 kt wind · 29 events
- Damaging Winds in Illinois, August 8, 2011$342,000 · 61 kt wind · 8 events
- Hail and Damaging Winds in Kansas, August 8, 2011$67,000 · 2.75 in hail · 25 events
- Damaging Winds in Tennessee, August 8, 2011$83,000 · 60 kt wind · 11 events
- Flash Flood and Damaging Winds in Alabama, August 8, 20111 injured · $46,000 · 60 kt wind · 8 events
- Hail and Damaging Winds in Kentucky, August 8, 2011$29,000 · 1 in hail · 19 events
- Hail and Damaging Winds in Georgia, August 8, 2011$42,000 · 1 in hail · 7 events
- Flash Flood and Lightning Strike in Illinois, August 8, 2011$52,000 · 2 events
- Damaging Wind in New Jersey, August 8, 2011$40,000 · 61 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 339874, 339877.